Why FDA is warning people about Imodium overdoses

(CNN)Higher-than-recommended doses of the antidiarrheal medicine loperamide, sold under the brand name Imodium, can lead to serious heart problems and even death, the U.S. Food and Drug Administration warned this week. The warning applies to both over-the-counter and prescription strength medications, which are also sold under other generic names.


A recent study in the medical journal Annals of Emergency Medicine described two fatal cases of patients with a history of substance abuse who came into the emergency room after having taken "massive doses" of Imodium to self-medicate their withdrawal symptoms. Complications arose, not from the opioid ingredient but from the other ingredients because of what they do to the body and how they act. The authors conclude that "this is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed."

See the latest news and share your comments with CNN Health on Facebook and Twitter.

Calls to poison control centers about intentional exposure of this drug increased 71% from 2011 to 2014 nationwide, the American College of Emergency Physicians said. It also found that online postings about abuse of loperamide increased tenfold from 2010 to 2011. Most of the postings were about self-treatment for withdrawal symptoms, while taking it to get high was also commonly mentioned.

Read more: http://www.cnn.com/2016/06/09/health/fda-imodium-opioid-warning/index.html